Oklahoma, 2006

Hail and Damaging Winds in Oklahoma, August 13, 2006

August 13, 2006 · NWS AMA · 3 events in 2 counties and zones

Severe thunderstorms over the western and central Oklahoma panhandle during the late afternoon and early evening hours produced hail and high winds. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the western and central Oklahoma panhandle during the late afternoon and early evening hours produced hail and high winds. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 13, 2:58 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 13, 2:58 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
358 PM CDT SUN AUG 13 2006

.DISCUSSION...
RADAR IMAGERY SHOWS THE WIDESPREAD PRECIP FIELD ACROSS THE NW CWA.
SOME HOURLY ESTIMATES PUT UP TO 3 INCHES IN SOME AREAS. MODELS STILL
VERY OPTIMISTIC FOR PRECIP TONIGHT THROUGH TUESDAY MORNING. UPPED
POPS ANOTHER FEW POINTS AND MODIFIED QPF GRIDS TO SHOW THE HEAVIEST
PRECIP ALONG THE FRONT. BOUNDARY TIMING IS STILL A BIT OFF WITH THE
12Z RUNS...BUT CURRENT SURFACE OBS SEEM TO MATCH THE NAM12 THE BEST
SO FOLLOWED WITH THIS TIMING WHICH IS A FEW HOURS SLOWER THAN THE
GFS. FINALLY DECIDED TO PULL THE TRIGGER ON A FLASH FLOOD WATCH FOR
ALL BUT THE SE TEXAS PANHANDLE AS THERE APPEARS TO BE LIMITED RELIEF
FROM THE PRECIP THROUGH TUESDAY MORNING. THINKING HIGH TEMPS FOR
MONDAY AND TUESDAY ARE ON A GOOD TREND WITH VALUES IN THE HIGH 70S TO
80S...CURRENT OBS IN THE POST FRONTAL AIRMASS IN NEBRASKA AND THE
DAKOTAS SHOWS TEMPS MAINLY IN THE 70S. CLOUD COVER WILL LINGER
THROUGH TUESDAY PROVIDING VERY LIMITED HEATING AND RAIN COOLED AIR
WITH UPSLOPE SFC FLOW WILL ALSO HELP KEEP THE TEMPS DOWN.

MODELS SHOW THE POST FRONTAL AIRMASS WILL BE MOIST WITH SOME
INSTABILITY...AT LEAST ENOUGH TO PROLONG THE PRECIP THROUGH TUESDAY
MORNING. UPPER RIDGE SPREADS WEST OVER THE PANHANDLES ON TUESDAY BUT
GFS STILL SHOWS WEAK DISTURBANCES LINGERING NEAR THE PANHANDLES SO
DECIDED TO HOLD ONTO POPS THROUGH WEDNESDAY MORNING...OTHER THAN ONE
SMALL ADJUSTMENT TO THE TUESDAY MORNING POP GRID WHERE IT APPEARS THE
NORTHERN CWA WILL STABILIZE FOR 6 OR 12 HOURS PREVENTING MUCH PRECIP.
AXIS OF THE RIDGE LINGERS OVER THE CENTRAL US THROUGH
WEDNESDAY...FINALLY KICKING EAST THURSDAY WITH THE APPROACH OF THE
NEXT UPPER LOW SET TO CRUISE ACROSS THE NORTHERN US THROUGH FRIDAY.
PATTERN LOOKS VERY FAMILIAR TO THE PRESENT WITH THE HIGH SITTING OFF
TO THE EAST AND A COLD FRONT PROGGED TO GET NEAR THE PANHANDLES
FRIDAY. CURRENT GFS SOLUTION KEEPS THE FRONT JUST NORTH OF THE
OKLAHOMA PANHANDLE...BUT PREVIOUS RUNS DID SHOW THE FRONT MOVING
THROUGH THE SOUTHERN PLAINS SO NOT QUITE SURE THE 10 POPS ARE HIGH
ENOUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  80  63  84 /  60  60  50  30
BEAVER OK                  68  80  61  84 /  80  60  30  30
BOISE CITY OK              63  74  58  79 /  80  60  40  30
BORGER TX                  69  81  65  86 /  70  70  40  30
BOYS RANCH TX              67  82  63  86 /  70  70  50  30
CANYON TX                  65  82  64  85 /  60  60  50  30
CLARENDON TX               67  83  66  87 /  60  60  40  30
DALHART TX                 64  79  60  84 /  70  60  50  30
GUYMON OK                  66  78  61  82 /  80  60  40  30
HEREFORD TX                64  84  63  86 /  60  60  50  30
LIPSCOMB TX                69  81  62  87 /  60  60  30  30
PAMPA TX                   68  80  63  84 /  60  60  40  30
SHAMROCK TX                69  86  66  89 /  60  60  40  30
WELLINGTON TX              71  88  67  89 /  60  60  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...AND TEXAS.

TX...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     CARSON...DALLAM...DEAF SMITH...HANSFORD...HARTLEY...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...AND SHERMAN.

&&

09/14
Hazardous weather outlook, Aug 13, 12:00 PM CST, 3 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN AUG 13 2006

OKZ001>003-TXZ001>020-141100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON THROUGH TONIGHT. STORMS ARE
EXPECTED TO GENERALLY REMAIN BELOW SEVERE LEVELS...BUT THUNDERSTORM
WIND GUSTS COULD APPROACH 50 MPH IN A FEW STORMS. ALSO...THE SLOW
MOVEMENT OF THUNDERSTORMS COULD RESULT IN LOCALLY HEAVY RAINFALL
AND FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY
NIGHT...AND THEN A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES WEDNESDAY...WEDNESDAY NIGHT...
AND THURSDAY NIGHT.  STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS...WITH LOCALLY HEAVY RAINFALL POSSIBLE ONCE AGAIN MONDAY
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DRILLETTE

In the hours before

Special weather statement, Aug 13, 1:29 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
229 PM CDT SUN AUG 13 2006

OKZ002-132030-
TEXAS OK-
229 PM CDT SUN AUG 13 2006

...STRONG THUNDERSTORM IN TEXAS COUNTY...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF HOUGH MOVING NORTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE ONE HALF INCH SIZE HAIL AND
WINDS AROUND 50 MPH.

NUMEROUS THUNDERSTORMS WILL MOVE ACROSS TEXAS COUNTY AND PRODUCE
LOCALLY HEAVY RAINFALL. MOTORIST SHOULD BE ALERT PONDING ON ROADWAYS
AND POSSIBLE FLOODING OF LOW LYING AREAS.
Special weather statement, Aug 13, 1:34 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
234 PM CDT SUN AUG 13 2006

TXZ001-006-011-132030-
DALLAM TX-HARTLEY TX-OLDHAM TX-
234 PM CDT SUN AUG 13 2006

... IN WESTERN DALLAM...WESTERN HARTLEY AND NORTHWESTERN OLDHAM
COUNTIES...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AT 10
MPH...WHICH WILL MOVE INTO THE WESTERN PORTIONS OF
DALLAM...HARTLEY...AND OLDHAM COUNTIES.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH
THESE STORMS. MINOR FLOODING OF LOW LYING AREAS COULD OCCUR.

SD
Special weather statement, Aug 13, 2:27 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
327 PM CDT SUN AUG 13 2006

OKZ001-002-132130-
CIMARRON OK-TEXAS OK-
327 PM CDT SUN AUG 13 2006

...STRONG THUNDERSTORMS IN CIMARRON AND TEXAS COUNTIES THROUGH 430
PM CST...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS BETWEEN KEYES AND STURGIS...OR 10 MILES NORTH OF
EVA MOVING NORTHEAST AT 15 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

SCATTERED TO NUMEROUS THUNDERSTORMS CONTINUE ACROSS MUCH OF CIMARRON
AND TEXAS COUNTIES. THESE STORMS ALSO HAVE THE POTENTIAL TO
STRENGHTEN AND PRODUCE SMALL HAIL AND GUSTY WINDS TO 50 MPH.
LOCALLY HEAVY RAINFALL MAY ALSO RESULT IN FLOODING OF LOW LYING
AREAS. MOTORISTS SHOULD USE CAUTION.

SD
Special weather statement, Aug 13, 2:35 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
335 PM CDT SUN AUG 13 2006

TXZ001-006-011-016-132130-
DALLAM TX-DEAF SMITH TX-HARTLEY TX-OLDHAM TX-
335 PM CDT SUN AUG 13 2006

...STRONG THUNDERSTORMS IN DALLAM...DEAF SMITH...HARTLEY AND OLDHAM
COUNTIES THROUGH 430 PM...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS FROM 13 MILES NORTH OF WARE TO 7 MILES
NORTHWEST OF BOOTLEG. OTHER STRONG STORMS WERE LOCATED NEAR CHANNING
AND 8 MILES SOUTHWEST OF HARTLEY. ALL OF THE STORMS WERE MOVING
NORTHEAST AT 5 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM. LOCALLY HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING
AREAS. MOTORISTS SHOULD USE CAUTION.

The radar

The Amarillo radar (KAMA), 209 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
August 13, 3:30 PM CST
Where
Cimarron County, 5 mi SE of Kenton
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.850, -102.900

Thunderstorm Wind, Texas

When
August 13, 4:05 PM CST
Where
Texas County, 2 mi E of Goodwell
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.600, -101.600

Hail, Texas

When
August 13, 4:25 PM CST
Where
Texas County, 1 mi W of Guymon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.683, -101.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528136, 5528138, 5528137.